Missouri, 2021

Winter Storm in Missouri, January 1, 2021

January 1, 2021 · NWS DVN · 2 events in 2 counties and zones

A weaker winter storm moved into the area and added more ice and snow to the snow pack received the other day. This system moved in from the south and brought along a strong pull of warm air aloft.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weaker winter storm moved into the area and added more ice and snow to the snow pack received the other day. This system moved in from the south and brought along a strong pull of warm air aloft. This led to a lot more ice accumulation than was expected prior to the event. Mainly freezing rain and sleet fell through most of the afternoon. This led to widespread ice accumulations of 0.10-0.25. Snow and sleet accumulations across northeast Missouri ranged from 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 31, 10:47 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 31, 10:47 PM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1047 PM CST Thu Dec 31 2020

...06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 323 PM CST Thu Dec 31 2020

Early this afternoon, high pressure was located across the Great
Lakes as clouds remained across the area. These clouds kept
temperatures in the 20s across the area. An upper level wave was
located in Texas and is expected to pull north through the area in
the short term period.

&&

.SHORT TERM...(This Evening through Saturday Morning)
ISSUED AT 323 PM CST Thu Dec 31 2020

Key Messages:

1. Winter storm still on track to affect the area on New Year's
Day.
2. Freezing rain will be confined to the far south and east,
elsewhere snow is expected.
3. Winter Weather Advisories are in effect for the area.

Discussion:

A weakening upper level low and surface low is forecast to move
into the area Friday morning and eventually move off to the east
later in the day. This system will bring warmer temps to the
southern CWA and then to the far east as it moves through the
area.

The trend for less precip and a further south moving system
continued with the 12z model runs. The NAM continues to be the
strongest with WAA into the area. This is affecting some of the
CAMs as well. The NBM continues to be warmer for this system as
well suggesting more of freezing rain than is expected. With the
overall upper level low filling, I doubt the strong advection that
some of the guidance as. As a result, I believe that we will
remain mostly cold for this event and snow will be the main
threat. There is a low threat for freezing rain accums reaching
near 0.25 inches in McDonough County. Opted to keep advisory as
later shifts can monitor this.

.LONG TERM...(Saturday Morning through Thursday)
ISSUED AT 323 PM CST Thu Dec 31 2020

Key messages:

1) Chance of light snow in our se cwa Saturday afternoon into the
   night.

2) Next snowstorm is expected to arrive the middle of next week.

3) This forecast based on the more reliable ECMWF model.

Details:

Saturday afternoon and night: Upper low seen on Water Vapor movie
loops over southern CA will dive into northern old Mexico, then
northeast into central MO and central IL on Saturday. Temperatures
surface and aloft will certainly be below freezing thus the
precipitation will be in the form of snow. The track of this system
gives a round of light snow to our southern and eastern counties,
roughly along and east of a Memphis, MO to the Quad Cities to
Freeport, IL line. The good news is that moisture will be limited
with this system as the deeper moisture is tied to the departing New
Year's Day storm. As of now amounts look to be less than 1/2 inch
during the afternoon into Saturday night. There isn't really any
surface reflection so winds will be quite light. Highs will be in
the mid 20s to around 30 with lows mainly in the teens.

Sunday through Tuesday: Dry with high pressure building into the
area, the Gulf moisture shut off, and clipper system tracking well
to our north. Highs should "warm" into the 30s.

Wednesday through Thursday: The next storm system arrives with the
potential for accumulating snow. Strong upper level trough comes out
of the eastern Pacific and into the Midwest with the system
developing into a deepening upper low over MO, and Gulf moisture
getting pulled northward into the system. Being this is still about
a week away it is way too early to be confident enough to mention
amounts but certainly something to monitor.

Haase

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1048 PM CST Thu Dec 31 2020

Generally IFR to MVFR conditions expected throughout the TAF
cycle. Some pockets of VFR will be possible overnight into
early Friday morning ahead of the next system. This system
will spread accumulating snow across much of the terminals, with
a wintry mix of snow, sleet and freezing rain at times mainly
south/southeast impacting BRL where ice accumulations of less than
a quarter inch are possible. The snow should wind down during
the evening on Friday. Winds will shift from easterly to northerly
by tomorrow afternoon and gust at times 10-20+ kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 6 AM Friday to midnight CST Friday
     night for Cedar-Clinton-Des Moines-Henry IA-Jefferson-
     Johnson-Keokuk-Lee-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Winter Weather Advisory from 6 AM Friday to midnight CST Friday
     night for Bureau-Hancock-Henderson-Henry IL-McDonough-
     Mercer-Putnam-Rock Island-Warren-Whiteside.

MO...Winter Weather Advisory from 6 AM Friday to midnight CST Friday
     night for Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Haase
AVIATION...McClure
Hazardous weather outlook, Dec 31, 2:40 PM CST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
240 PM CST Thu Dec 31 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
240 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A winter storm is expected to affect the area on Friday. Snow will
begin in the morning and move north. Across the south, mainly
south of a line from Memphis, Missouri to Monmouth, Illinois to
Princeton, Illinois will see this snow transition to sleet then
freezing rain during the day. Ice accumulations up to two tenths
of an inch of ice are expected across this area. Refer to current
winter weather advisories for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Clark

When
January 1, 4:00 AM CST to 6:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

A trained spotter near Charlie Heath Memorial Conservation Area reported 4.0 inches of snow.

Winter Storm, Scotland

When
January 1, 4:00 AM CST to 6:00 PM CST
Where
Scotland forecast zone
Reported by
COOP Observer
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

The COOP observer in Memphis reported 3.0 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937871, 937872.